Pennsylvania, 2021

Winter Weather in Pennsylvania, November 14 to 15, 2021

November 14 to 15, 2021 · NWS PBZ · 2 events in 2 counties and zones

Upper jet dynamics and deep moisture in the dendritic growth zone allowed for a short period of efficient snowfall, despite warm ground temperatures. As the base of the upper trough pivoted across the region on the evening of November 14th, wind veered to the northwest, allowing scattered snow showers to continue into the morning of the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Upper jet dynamics and deep moisture in the dendritic growth zone allowed for a short period of efficient snowfall, despite warm ground temperatures. As the base of the upper trough pivoted across the region on the evening of November 14th, wind veered to the northwest, allowing scattered snow showers to continue into the morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 14, 6:31 PM EST, 29 minutes earlier.

Area forecast discussion, Nov 14, 6:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
631 PM EST Sun Nov 14 2021

.SYNOPSIS...
Low pressure has brought wet snow to the upper Ohio Valley for the
evening. Snow showers will then persist through tomorrow morning,
with upslope snow accumulation anticipated. Dry conditions and
moderating temperatures are expected Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Low pressure will continue to propagate eastward across the region
this evening, resulting in a veering wind to the NW. Wind will remain
elevated overnight due to a strengthening pressure gradient.

Remaining shortwave activity will allow scattered snow showers to
persist in cold NW flow. Accumulation will be highest near I 80 and
in high elevations, where the temperature is lowest.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Building surface ridge should gradually end precipitation across the
area on Monday, though some lake enhanced snow bands will continue
downwind of lake Erie through Monday afternoon. Temperatures will
remain below seasonal averages in cold advection.

The period from Monday night through Wednesday should generally
be dry as an upper ridge shifts eastward. Some of the models are
noting the possibility of precipitation Monday night along the nose
of the upper jet/baroclinic zone. At this time, will stick with low
chance PoPs for this possibility.

Temperatures in strong warm advection are forecast above seasonal
averages.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Next system is progged to approach Thursday as a broad trough
deepens over the north-central CONUS. Ensemble guidance appears to be
handling this fairly well, so only minor adjustments were needed at
this juncture. After the aforementioned system/front shifts east,
high pressure will build overhead to end the week. Temperatures will
remain near seasonal levels after the frontal passage Thursday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Although widespread snow wl transition to dz and shsn this eve,
expect continued IFR cigs and wind gusts to approx 20 kt through the
night as deep low pres slides ovr the area.

Poor flight conditions, primarily MVFR cigs, should persist in cold
nwly flow with sct to nmrs snow showers under upper troughing
through early Monday. Building high pres wl ensure improvement to vfr
in the aftn and early eve.

.Outlook...
The next chc for genl VFR wl come with a late week cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Winter Weather Advisory until 10 AM EST Monday for WVZ514.

&&
Hazardous weather outlook, Nov 14, 3:13 AM EST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
313 AM EST Sun Nov 14 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-150815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
313 AM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ514-150815-
Eastern Tucker-
313 AM EST Sun Nov 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST MONDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Forest

When
November 14, 7:00 PM EST to November 15, 1:00 PM EST
Where
Forest forecast zone
Reported by
CoCoRaHS
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Tionesta recorded 2.5 inches of snow, while a location just west of Marienville received 1.5 inches.

Winter Weather, Venango

When
November 14, 7:00 PM EST to November 15, 1:00 PM EST
Where
Venango forecast zone
Reported by
CoCoRaHS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Franklin received 3.8 inches of snow, and Cooperstown recorded 1.7 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992058, 992059.